Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Treatment
Nov 4, 2006

I have jst started to take kaletra and combivir. My cholestrol was 166 before I started. 20 days of treatment it came up to 260. Will it go much higher?

Response from Dr. Young

Thank you for your post.

Some patients experience significant increases in their cholesterol when starting on HIV medications, particularly those that contain ritonavir, like lopinavir/ritonavir (Kaletra). In at least one study, the increases in cholesterol among those receiving lopinavir/ritonavir tends to increase over time-- hence paying attention to yours values will be important.

You've had a pretty big increase in a short period of time-- I'd want to know if the second test was done fasting-- if not, then I'd repeat the test following a 8-12 hour fast.

If this was a fasting test, then discussing management options with your treater is in order-- perhaps diet and exercise modifications will minimize the increase.

It's also relevant to say that the increase in cholesterol is relevant because of your possible risk of cardiovascular disease in the future. As such, working on other modifiable risk factors, like smoking, high blood pressure or diabetes will also result in improvement in your risk.

Hope this helps. BY



Previous
What is the practical meaning of an AIDS diagnosis?
Next
Herbal Interaction with HART

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement